Header

UZH-Logo

Maintenance Infos

MEK inhibitor-associated retinopathy (MEKAR) in metastatic melanoma: Long-term ophthalmic effects


Urner-Bloch, U; Urner, M; Jaberg-Bentele, N; Frauchiger, A L; Dummer, R; Goldinger, S.M (2016). MEK inhibitor-associated retinopathy (MEKAR) in metastatic melanoma: Long-term ophthalmic effects. European Journal of Cancer, 65:130-138.

Abstract

BACKGROUND: Mitogen-activated protein kinase kinase (MEK) inhibitors have aroused considerable interest in oncology. Activity has been demonstrated in various types of cancer, especially melanoma. MEK inhibitors induce a transient retinopathy, considered to be a class effect. At present, only sparse data are available on retinal effects with long-term MEK inhibition.
PATIENTS AND METHODS: In this prospective, observational study, patients with advanced melanoma participating in different phase 1/2 or phase 3 clinical trials were treated with the MEK inhibitor binimetinib, with a v-Raf murine sarcoma viral oncogene homolog B (BRAF) inhibitor, or with combination therapy. They underwent regular ophthalmological examinations including determination of visual function, biomicroscopy, dilated fundoscopy and optical coherence tomography (OCT) for a period of up to 2 years. Retinopathy was diagnosed on defined OCT criteria.
RESULTS: Sixty-two patients were investigated between 1st October 2011 and 31st July 2015: 13 were treated with the MEK inhibitor binimetinib alone, 10 with a selective BRAF inhibitor, and 39 with combination therapy. In 92% of patients on monotherapy and 100% of those on combination treatment, binimetinib caused dose-related lesions with serous neuroretinal detachments and oedema, strongly dependent on the time after medication. With continued treatment, retinal volume and thickness decreased to levels below baseline, without any apparent functional deficits or changes in structural integrity.
CONCLUSIONS: Binimetinib induces a specific retinopathy with daily fluctuations depending on the time interval after medication. The retinopathy partially recovers, but can still be detected many months later. Retinal thinning, possible first signs of retinal atrophy have been observed after long-term treatment, but, so far, without functional relevance.

Abstract

BACKGROUND: Mitogen-activated protein kinase kinase (MEK) inhibitors have aroused considerable interest in oncology. Activity has been demonstrated in various types of cancer, especially melanoma. MEK inhibitors induce a transient retinopathy, considered to be a class effect. At present, only sparse data are available on retinal effects with long-term MEK inhibition.
PATIENTS AND METHODS: In this prospective, observational study, patients with advanced melanoma participating in different phase 1/2 or phase 3 clinical trials were treated with the MEK inhibitor binimetinib, with a v-Raf murine sarcoma viral oncogene homolog B (BRAF) inhibitor, or with combination therapy. They underwent regular ophthalmological examinations including determination of visual function, biomicroscopy, dilated fundoscopy and optical coherence tomography (OCT) for a period of up to 2 years. Retinopathy was diagnosed on defined OCT criteria.
RESULTS: Sixty-two patients were investigated between 1st October 2011 and 31st July 2015: 13 were treated with the MEK inhibitor binimetinib alone, 10 with a selective BRAF inhibitor, and 39 with combination therapy. In 92% of patients on monotherapy and 100% of those on combination treatment, binimetinib caused dose-related lesions with serous neuroretinal detachments and oedema, strongly dependent on the time after medication. With continued treatment, retinal volume and thickness decreased to levels below baseline, without any apparent functional deficits or changes in structural integrity.
CONCLUSIONS: Binimetinib induces a specific retinopathy with daily fluctuations depending on the time interval after medication. The retinopathy partially recovers, but can still be detected many months later. Retinal thinning, possible first signs of retinal atrophy have been observed after long-term treatment, but, so far, without functional relevance.

Statistics

Citations

3 citations in Web of Science®
3 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

9 downloads since deposited on 05 Aug 2016
8 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Dermatology Clinic
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2016
Deposited On:05 Aug 2016 10:02
Last Modified:08 Dec 2017 20:07
Publisher:Elsevier
ISSN:0959-8049
Publisher DOI:https://doi.org/10.1016/j.ejca.2016.06.018

Download

Download PDF  'MEK inhibitor-associated retinopathy (MEKAR) in metastatic melanoma: Long-term ophthalmic effects'.
Preview
Content: Accepted Version
Filetype: PDF
Size: 189kB
Licence: Creative Commons: Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0)